ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (43)
Drug-induced phototoxic reaction
Print
Other Resources UpToDate PubMed

Drug-induced phototoxic reaction

Print Images (43)
Contributors: Susan Burgin MD, Michael D. Tharp MD, Neil Shear MD
Other Resources UpToDate PubMed

Synopsis

Drug-induced photosensitivity can be divided into 2 kinds of reactions: phototoxic and photoallergic.

Drug-induced phototoxicity results in a rash similar to sunburn. The rash is thought to result from a systemic drug (circulating in superficial dermal blood vessels) absorbing ultraviolet light (UVL) and releasing free radicals and reactive oxygen species, which damage or "burn" the skin in only those areas exposed to the UV source. All drugs that cause such a reaction absorb UV and/or visible radiation. The effects are dependent on both the dose of the drug and the amount of UVL that the person is exposed to.

In general, patients with a phototoxic drug eruption complain of burning.

Three types of clinical reactions can occur:
  • Immediate / Mild – Immediate onset of erythema occurring approximately 30 minutes after UVL exposure. This reaction is associated with burning and pruritus but minimal edema. It usually lasts for 1-2 days after stopping UVL exposure.
  • Immediate / Wheals – Immediate onset of transient wheals associated with burning. This reaction can occur with room light (non-UVL) and resolves rapidly after light exposure is stopped.
  • Delayed / Severe – Onset is 8-24 hours after UVL exposure. This reaction is associated with dark erythema, edema, and hyperpigmentation. Blistering may occur with severe reactions. It usually lasts 2-4 days after UVL exposure is stopped, but in some instances, it may persist for months.
Phototoxic drug reactions are predictable and dose related in the sense that all patients exposed to enough drugs and enough UV exposure will develop phototoxicity. Some of the more common offenders include the following: antiarrhythmics (amiodarone, quinidine), antifungals (voriconazole), diuretics (furosemide, thiazides), NSAIDs (nabumetone, naproxen, piroxicam), phenothiazines (chlorpromazine, prochlorperazine), psoralens (5-methoxypsoralen, 8-methoxypsoralen), quinolones (ciprofloxacin, lomefloxacin, nalidixic acid, sparfloxacin), tetracyclines (doxycycline, demeclocycline), vemurafenib, St. John's wort, topical tar.

Related topic: Drug-induced photosensitive reaction

Codes

ICD10CM:
L56.0 – Drug phototoxic response

SNOMEDCT:
83627000 – Phototoxic drug reaction

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 03/28/2018
Last Updated: 04/20/2018
Copyright © 2018 VisualDx®. All rights reserved.
Drug-induced phototoxic reaction
Print 43 Images Filter Images
View all Images (43)
(with subscription)
 Reset
Drug-induced phototoxic reaction : Bullae, Burning skin sensation, Edema, Erythema, Photodistributed, Pruritus
Clinical image of Drug-induced phototoxic reaction
Copyright © 2018 VisualDx®. All rights reserved.